Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Regularity properties of spheres in homogeneous groups

Authors: Enrico Le Donne and Sebastiano Nicolussi Golo
Journal: Trans. Amer. Math. Soc. 370 (2018), 2057-2084
MSC (2010): Primary 28A75, 22E25, 53C60, 53C17, 26A16
Published electronically: September 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study left-invariant distances on Lie groups for which there exists a one-parameter family of homothetic automorphisms. The main examples are Carnot groups, in particular the Heisenberg group with the standard dilations. We are interested in criteria implying that, locally and away from the diagonal, the distance is Euclidean Lipschitz and, consequently, that the metric spheres are boundaries of Lipschitz domains in the Euclidean sense. In the first part of the paper, we consider geodesic distances. In this case, we actually prove the regularity of the distance in the more general context of sub-Finsler manifolds with no abnormal geodesics. Secondly, for general groups we identify an algebraic criterium in terms of the dilating automorphisms, which for example makes us conclude the regularity of every homogeneous distance on the Heisenberg group. In such a group, we analyze in more detail the geometry of metric spheres. We also provide examples of homogeneous groups where spheres present cusps.

References [Enhancements On Off] (What's this?)

  • [1] A. A. Agrachëv, Any sub-Riemannian metric has points of smoothness, Dokl. Akad. Nauk 424 (2009), no. 3, 295-298 (Russian); English transl., Dokl. Math. 79 (2009), no. 1, 45-47. MR 2513150,
  • [2] A. A. Agrachëv, Davide Barilari, and Ugo Boscain, Introduction to Riemannian and sub-Riemannian geometry, July 2015.
  • [3] Andrei A. Agrachev and Andrei V. Sarychev, Sub-Riemannian metrics: minimality of abnormal geodesics versus subanalyticity, ESAIM Control Optim. Calc. Var. 4 (1999), 377-403 (English, with English and French summaries). MR 1693912,
  • [4] Luigi Ambrosio and Paolo Tilli, Topics on analysis in metric spaces, Oxford Lecture Series in Mathematics and its Applications, vol. 25, Oxford University Press, Oxford, 2004. MR 2039660
  • [5] A. S. Besicovitch and H. D. Ursell, Sets of fractional dimensions (V): On dimensional numbers of some continuous curves, J. London Math. Soc. 01 (1937), 18-25.
  • [6] A. Bonfiglioli, E. Lanconelli, and F. Uguzzoni, Stratified Lie groups and potential theory for their sub-Laplacians, Springer Monographs in Mathematics, Springer, Berlin, 2007. MR 2363343
  • [7] Emmanuel Breuillard, Geometry of locally compact groups of polynomial growth and shape of large balls, Groups Geom. Dyn. 8 (2014), no. 3, 669-732. MR 3267520,
  • [8] Emmanuel Breuillard and Enrico Le Donne, On the rate of convergence to the asymptotic cone for nilpotent groups and subFinsler geometry, Proc. Natl. Acad. Sci. USA 110 (2013), no. 48, 19220-19226. MR 3153949,
  • [9] Dmitri Burago, Yuri Burago, and Sergei Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, American Mathematical Society, Providence, RI, 2001. MR 1835418
  • [10] Luca Capogna, Donatella Danielli, Scott D. Pauls, and Jeremy T. Tyson, An introduction to the Heisenberg group and the sub-Riemannian isoperimetric problem, Progress in Mathematics, vol. 259, Birkhäuser Verlag, Basel, 2007. MR 2312336
  • [11] Y. Chitour, F. Jean, and E. Trélat, Genericity results for singular curves, J. Differential Geom. 73 (2006), no. 1, 45-73. MR 2217519
  • [12] F. H. Clarke, Yu. S. Ledyaev, R. J. Stern, and P. R. Wolenski, Nonsmooth analysis and control theory, Graduate Texts in Mathematics, vol. 178, Springer-Verlag, New York, 1998. MR 1488695
  • [13] M. Duchin and M. Shapiro, Rational growth in the Heisenberg group, arXiv e-prints (2014).
  • [14] Moon Duchin and Christopher Mooney, Fine asymptotic geometry in the Heisenberg group, Indiana Univ. Math. J. 63 (2014), no. 3, 885-916. MR 3254527,
  • [15] Lawrence M. Graves, Some mapping theorems, Duke Math. J. 17 (1950), 111-114. MR 0035398
  • [16] Waldemar Hebisch and Adam Sikora, A smooth subadditive homogeneous norm on a homogeneous group, Studia Math. 96 (1990), no. 3, 231-236. MR 1067309
  • [17] Velimir Jurdjevic, Geometric control theory, Cambridge Studies in Advanced Mathematics, vol. 52, Cambridge University Press, Cambridge, 1997. MR 1425878
  • [18] Enrico Le Donne, A metric characterization of Carnot groups, Proc. Amer. Math. Soc. 143 (2015), no. 2, 845-849. MR 3283670,
  • [19] Enrico Le Donne, A primer on Carnot groups: homogenous groups, CC spaces, and regularity of their isometries, manuscript, available on, 2016.
  • [20] Enrico Le Donne, Richard Montgomery, Alessandro Ottazzi, Pierre Pansu, and Davide Vittone, Sard property for the endpoint map on some Carnot groups, Ann. Inst. H. Poincaré Anal. Non Linéaire 33 (2016), no. 6, 1639-1666. MR 3569245,
  • [21] Enrico Le Donne and Séverine Rigot, Besicovitch covering property for homogeneous distances on the Heisenberg groups, J. Eur. Math. Soc. (JEMS) 19 (2017), no. 5, 1589-1617. MR 3635362,
  • [22] Enrico Le Donne and Séverine Rigot, Besicovitch covering property on graded groups and applications to measure differentiation, accepted in J. Reine Angew. Math.
  • [23] Enrico Le Donne and Séverine Rigot, Remarks about the Besicovitch covering property in Carnot groups of step 3 and higher, Proc. Amer. Math. Soc. 144 (2016), no. 5, 2003-2013. MR 3460162,
  • [24] Richard Montgomery, A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs, vol. 91, American Mathematical Society, Providence, RI, 2002. MR 1867362
  • [25] Barrett O'Neill, Semi-Riemannian geometry: With applications to relativity, Pure and Applied Mathematics, vol. 103, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983. MR 719023
  • [26] Ludovic Rifford, A Morse-Sard theorem for the distance function on Riemannian manifolds, Manuscripta Math. 113 (2004), no. 2, 251-265. MR 2128549,
  • [27] L. Rifford, À propos des sphères sous-riemanniennes, Bull. Belg. Math. Soc. Simon Stevin 13 (2006), no. 3, 521-526 (French, with English and French summaries). MR 2307687
  • [28] Ludovic Rifford, Sub-Riemannian geometry and optimal transport, Springer Briefs in Mathematics, Springer, Cham, 2014. MR 3308395
  • [29] Luca Rizzi, Measure contraction properties of Carnot groups, Calc. Var. Partial Differential Equations 55 (2016), no. 3, Art. 60, 20. MR 3502622,
  • [30] Eberhard Siebert, Contractive automorphisms on locally compact groups, Math. Z. 191 (1986), no. 1, 73-90. MR 812604,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A75, 22E25, 53C60, 53C17, 26A16

Retrieve articles in all journals with MSC (2010): 28A75, 22E25, 53C60, 53C17, 26A16

Additional Information

Enrico Le Donne
Affiliation: Department of Mathematics and Statistics, University of Jyväskylä, 40014 Jyväskylä, Finland

Sebastiano Nicolussi Golo
Affiliation: Department of Mathematics and Statistics, University of Jyväskylä, 40014 Jyväskylä, Finland

Received by editor(s): September 21, 2015
Received by editor(s) in revised form: March 4, 2016, and July 22, 2106
Published electronically: September 7, 2017
Additional Notes: The first author was supported by the Academy of Finland project No. 288501
The second author was supported by the People Programme (Marie Curie Actions) of the European Union’s Seventh Framework Programme FP7/2007-2013/ under REA grant agreement No. 607643.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society